How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask VetTechErin Your Own Question
VetTechErin
VetTechErin, Licensed Vet Tech
Category: Dog
Satisfied Customers: 681
Experience:  Published author in veterinary medical journals and on the Veterinary Information Network with a focus in toxicology
24209094
Type Your Dog Question Here...
VetTechErin is online now
A new question is answered every 9 seconds

We just spoke about my 15 pound Chihuahua and 1 mg of xanax.

Customer Question

We just spoke about my 15 pound Chihuahua and 1 mg of xanax. She is acting just the opposite of the concerns you said I should look for. She is hyper, restless confused, stumbling and very hungry. Should I be worried?
Submitted: 2 years ago.
Category: Dog
Expert:  VetTechErin replied 2 years ago.
Hi there! My name is ***** ***** I'd be happy to help you with your question about Montana.
Xanax is a medication that is used in dogs to treat anxiety disorders, and at 1 milligram in a 15 pound dog, this would put her just above a level of a therapeutic dose for a dog her size.
Xanax (alprazolam) /typically/ causes signs of sedation, lethargy, general sleepiness. However, in overdoses (and sometimes even in doses that we use therapeutically), there is a slight risk that they will develop a paradoxical reaction.
A paradoxical reaction is an /opposite/ reaction of what we would expect to see. This means we can see excitement, hyperactivity, their hearts start to race, they get alarmed and disoriented. A dog who becomes sedate after ingestion of alprazolam can be typically monitored at home, however if they become agitated and excited, this usually warrants veterinary care.
It sounds like you've been watching her and she's started to show these signs of agitation, so it is best to go ahead and get Montana in to see her vet so they can help to treat her signs. Treatment will be symptomatic and supportive while the drug clears out of her system. I do not expect this will be life-threatening with treatment.
If you have any further questions, please hit reply to get back with me!
Expert:  VetTechErin replied 2 years ago.
Hi Jenna Herdick,

I'm just following up on our conversation about Montana. How is everything going?

VetTechErin